MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; INSTRUMENT
Model Number SB-0535FC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported the sonibeat tip broke during the probe check.The issue occurred during a therapeutic thyroidectomy surgery.The procedure was completed using a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer's final investigation.New information was added to the following fields: d8, h3, h6.The device was returned to olympus for inspection, and the customer's complaint of the tip broken on the probe was confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is possible that the issue was caused by contact with other equipment or contact with the gripping part.The tissue pad became worn due to ultrasound being emitted when the grasping part was closed without grasping tissue (including after the tissue had been cut).The tissue pad had worn down, causing the gripper and the tip of the probe to come into contact with each other.When ultrasonic waves were output in this state, scratches (contact marks) appeared on the tips of the probe and the gripper, indicating that they had come into contact with each other.Cracks occurred starting from scratches (contact marks) due to the ultrasonic output and the load of grasping tissue being applied to the probe.A force was applied to the probe causing it to break.The event can be prevented by following the instructions for use which state: do not activate output while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting or vessel sealing is performed in max & var mode, apply light tension on the tissue so that users can confirm that it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G.Uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The broken probe tip did not fall into the patient's body.The removed probe tip was disposal.There was no effect on the patient.The procedure was completed normally because the hospital had stock of the same model.There was no delay in procedure.The product was inspected before the procedure and there was no abnormality.No olympus product was used at the same time.No additional medical intervention was required.The surgery was completed by replacing it with a new handpiece.

Brand Name
SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP
Common Device Name
INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20514317
Report Number9614641-2024-02026
Device Sequence Number17943105
Product Code LFL
UDI-Device Identifier04953170370540
UDI-Public04953170370540
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0535FC
Device Lot Number42K26
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2024
Supplement Date Received by Manufacturer01/22/2025
Initial Report FDA Received Date10/23/2024
Supplement Report FDA Received Date02/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown